Tips

Effects of Bilateral Distal Femoral Stress in a Patient on Long-Term Pamidronate

Author and Disclosure Information

Recent studies have shown an association between long-term bisphosphonate therapy and low-energy subtrochanteric femoral fractures. These fractures have the unusual characteristics of occurring after a period of prodromal symptoms such as local pain, stress reaction, and low-energy transverse or oblique fractures in the subtrochanteric area of the femur.

In this article, we present the case of a 62-year-old patient who was on pamidronate when she fell and sustained a femoral fracture resulting from bilateral stress phenomena in the distal third of the femoral shaft. Before the fracture, she had osteoporosis (confirmed with dual-energy x-ray absorptiometry) and prodromal symptoms in the right thigh. She also had left thigh pain radiating to the left knee, which was attributed to lower thigh pain from a prior diagnosis of osteoarthritis (OA) in the left knee. The femoral fracture healed with retrograde nail fixation, the left thigh pain resolved with prophylactic nail fixation, and pamidronate therapy was continued.

Management options for femoral stress phenomena in patients on long-term bisphosphonates include discontinuation of the medication and prophylactic stabilization of the femur. Associated ipsilateral knee OA, present in our patient’s case, may be a red herring in distal femoral stress phenomena.


 

Recommended for You

News & Commentary

Quizzes from MD-IQ

Research Summaries from ClinicalEdge

Next Article: